Hair loss is a very common problem found in both men and women. There is a variety of factors responsible for the loss of hair. Certain drugs used for treating medical conditions in a patient can induce hair loss because of the effect of the drug. This kind of hair loss is termed as drug-induced hair loss.
Following drugs can induce hair loss in a patient.
- Anticancer drugs or chemotherapy
- Drugs used for arthritis
- Antihypertensive medications
- Hormone replacement therapy
Anticancer drugs or chemotherapy: Chemotherapy is given to patients suffering from cancer. Chemotherapy destroys the cancer cells in the patient’s body and thereby making him free of cancer. In this process of destroying the cancer cells, also destroys the normal hair follicles. This may cause the thinning of the hair or complete loss of hair.
However, the lost hair can regrow after a few weeks of completion of the chemotherapy cycle. Certain drugs like Doxorubicin, Paclitaxel, etc are known to cause severe hair loss.
Drugs used for arthritis: Patients of osteoarthritis and rheumatoid arthritis may have to take medicines for a long time to relieve pain and swelling of the joints. This can induce hair loss.
Medicines like Methotrexate, leflunomide, and long-term use of a non-steroidal anti-inflammatory group of medicines can induce hair loss in the patient using them.
Antihypertensive medicines: Patients with high blood pressure have to take medicines for controlling hypertension. Antihypertensives like Beta-blocker, ACE inhibitors, and diuretics can cause hair fall in the patient.
Antidepressants: Drugs like Fluoxetine, Imipramine, and Amitryptiline may cause hair loss. Generally, antidepressants are prescribed for a long period of time. Long-term ingestion of the above antidepressants may cause hair fall in the patient.
Hormone Replacement Therapy: This is given to menopausal women to ease off the menopausal symptoms like hot flashes, irritability, dryness of the vagina, etc. It relieves the menopausal symptoms but long-term ingestion causes hair fall.
What should be done to stop drug-induced hair loss?
Patients with drug-induced hair fall should consult the doctor immediately and with the doctor’s advice stop taking the drug. The hair loss generally stops after 6 months of stopping the drug in the patient.
In some patients, doctors are unable to stop the drug completely. In such cases the doctor may reduce the dose or prescribe another group of drugs which is less toxic in terms of hair loss.